New York, 2002Hail and Damaging Winds in New York, August 2, 2002
August 2, 2002 · NWS OKX · 16 events in 9 counties and zones
14 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 2, 2:38 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 2, 2:38 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
338 PM EDT FRI AUG 2 2002
CONVECTION DEVLPG WITH PREFRNTL TROF ACRS HUDSON VALLEY INTO NJ/PA
BORDER. TSTMS HAVE BEEN WEAKING AS MOV INTO MORE STABLE MARINE
INFLUENCED AIR. CDFNT STILL BACK ACRS WRN NY STATE AND WL MOV TO NR
CST SAT BEFORE STALLING AND WASHING OUT. TIL THEN WL INCLUDE TSTMS
AND SHWRS THROUGH THE EVENING AS DIMINISH AS DAYTIME HEATING IS
LOST. WITH WK FNT IN THE AREA AND HEATING SAT WL INCLUDE JUST SLIGHT
CHC POPS IN THE AFTN. DRY TIL MON WITH STRONGER COLD FNT APCHG.
CLOSE TO TMPS GUIDANE.
MARINE: NO PROBLEMS WITH SEAS AND WINDS. CONCERN IS STRATUS AND FOG
DEVLOPING TWD SAT MRNG AS WEAK SRLY FLO CONTS. WL INCLUDE PTCHY FOG
WITH VSBY 1 TO 3 NM.
CT...NONE.
NY...NYZ067-068...SVR 568 TIL 2300Z.
NJ...NONE.
MARINE...NONE.
In the hours before
Special weather statement, Aug 2, 10:33 AM EST, 5 hours 12 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-022100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1133 AM EDT FRI AUG 2 2002
...STRONG THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON INTO EARLY THIS
EVENING...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATE THIS
AFTERNOON INTO THIS EVENING ACROSS SOUTHEASTERN NEW YORK
STATE...NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER UPSTATE
NEW YORK AND MOVE INTO SOUTHEASTERN NEW YORK...NEW JERSEY...AND
CONNECTICUT. THE MOST LIKELY AREA TO EXPERIENCE STRONG THUNDERSTORMS
WILL BE THE LOWER HUDSON VALLEY...INTERIOR SOUTHERN CONNECTICUT AND
PORTIONS OF EXTREME NORTHERN NEW JERSEY.
THE MAIN SEVERE WEATHER THREAT FROM THESE STORMS WILL BE STRONG
DAMAGING WINDS. FREQUENT LIGHTNING AND HEAVY RAIN WILL ALSO
ACCOMPANY THE STORMS.
PERSONS PLANNING OUTDOOR ACTIVITIES LATER TODAY SHOULD MONITOR THE
WEATHER CLOSELY. BE PREPARED TO MOVE TO SHELTER QUICKLY SHOULD
THREATENING SKIES DEVELOP...OR YOU HEAR THAT A WARNING HAS BEEN
ISSUED FOR YOUR LOCATION.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/OKX/
Event by event
14 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Orange
- When
- August 2, 3:45 PM EST to 4:00 PM EST
- Where
- Orange County, Warwick
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 41.250, -74.367
As a line of severe thunderstorms moved southeast, it produced high winds that downed many trees and power lines from Warwick northeast to Walden. Local newspapers reported that several trees were downed at Warwick High School and on the St. Stephen's Church and school grounds. Damage included a demolished roof at a horse barn at the Whispering Winds Farm and a downed silo at the Bollenback Farm. In Goshen, downed trees, branches and wires closed several streets. A spotter reported large tree limbs and power lines down in Walden.
Thunderstorm Wind, Putnam
- When
- August 2, 4:25 PM EST
- Where
- Putnam County, Carmel
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.417, -73.683
Local police reported that many trees in Brewster had been knocked over. In Carmel, severe winds toppled a tree on top of a vehicle parked in a driveway. Approximately 25,000 customers suffered a power interruption due to this storm.
Thunderstorm Wind, Westchester
- When
- August 2, 4:30 PM EST
- Where
- Westchester County, Ossining
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.167, -73.867
As a line of severe thunderstorms moved southeast, it produced high winds that downed numerous trees and power lines from Ossining northeast to Croton Falls. Local police and newspapers reported numerous trees and power lines downed in Ossining. Several newspapers reported that a large tree toppled over onto a moving car on Route 22 in Croton Falls.
Thunderstorm Wind, Rockland
- When
- August 2, 4:45 PM EST
- Where
- Rockland County, New City
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.150, -73.983
Local police reported several trees knocked over by this storm.
Thunderstorm Wind, Orange
- When
- August 2, 4:45 PM EST
- Where
- Orange County, Newburgh
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.500, -74.017
A spotter reported several trees and power lines downed by this storm in New Windsor. A local newspaper showed pictures of several trees up to 5 feet in diameter that were toppled by this storm. Severe winds stripped the roof off a service building at a car dealership on Route 17K in the town of Newburgh.
Thunderstorm Wind, Putnam
- When
- August 2, 5:30 PM EST
- Where
- Putnam County, Patterson
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.517, -73.617
A sheriff reported numerous trees and power lines down. Approximately 25,000 customers lost power due to this storm.
Thunderstorm Wind, Westchester
- When
- August 2, 5:45 PM EST
- Where
- Westchester County, Dobbs Ferry
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.017, -73.883
Local police reported a large tree in Dobbs Ferry was knocked over during this storm. Local newspapers reported a path of downed trees, tree limbs and power lines that stretched from the Hudson River to Long Island Sound across central Westchester County. As a result, about 20,000 residents in the county lost power.
Thunderstorm Wind, Westchester
- When
- August 2, 6:00 PM EST
- Where
- Westchester County, Yonkers
- Measured
- 55 kt (63 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.933, -73.850
A spotter reported several power lines down from this storm. Local newspapers reported that numerous trees and large tree limbs were knocked down which resulted in the loss of power for 20,000 residents and damage to Bronxville's Village Hall and school.
Thunderstorm Wind, Suffolk
- When
- August 2, 6:00 PM EST
- Where
- Suffolk County, Commack
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.833, -73.283
A spotter reported that several trees and power lines were knocked down by this storm.
Thunderstorm Wind, Suffolk
- When
- August 2, 6:05 PM EST
- Where
- Suffolk County, Dix Hills
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.817, -73.383
A spotter reported several trees were knocked down by this storm.
Thunderstorm Wind, Bronx
- When
- August 2, 6:10 PM EST
- Where
- Bronx County, Fordham
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.867, -73.883
Local police reported downed power lines in the vicinity of Fordham University. A local newspaper reported that a large tree fell across City Island Avenue, which stalled traffic in both directions.
Thunderstorm Wind, Nassau
- When
- August 2, 6:10 PM EST
- Where
- Nassau County, Manhasset
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.800, -73.683
Local police reported that several large tree limbs were knocked down by this storm.
Hail, Richmond
- When
- August 2, 7:30 PM EST
- Where
- Richmond County, New Dorp
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.583, -74.150
A spotter reported dime size hail.
Lightning, New York
- When
- August 2, 7:35 PM EST
- Where
- New York County, 3 mi S of Central Park
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 40.774, -73.970 (the zone’s center; the record gives no point)
A 25 year old man was struck and killed by lightning at 835 pm while watching thunderstorms from the roof of a four-story building located at 365 Broome Street. A 24 year old woman was also injured in the event.
Thunderstorm Wind, Richmond
- When
- August 2, 7:45 PM EST
- Where
- Richmond County, Annadale
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.550, -74.200
Local police reported that several trees and power lines were knocked down by this storm.
Thunderstorm Wind, Nassau
- When
- August 2, 7:50 PM EST
- Where
- Nassau County, Hicksville
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.783, -73.500
Local police reported a large tree down from this storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Texas, August 2, 20021 death · $250,000 · 60 kt wind · 3 events
- Lightning Strike in Pennsylvania, August 2, 20021 death · 6 injured · 1 event
- Hail and Damaging Wind in New Jersey, August 2, 2002$10 million · 72 kt wind · 2 events
- Lightning Strike in New Jersey, August 2, 2002$500,000 · 1 event
- Lightning Strike in Pennsylvania, August 2, 2002$200,000 · 1 event
- Hail and Damaging Winds in New York, August 2, 20021 injured · $65,000 · 1 in hail · 12 events
- Lightning Strike in New Hampshire, August 2, 2002$150,000 · 1 event
- Damaging Winds in Maryland, August 2 to 3, 2002$110,000 · 2 events
- Hail and Damaging Winds in Massachusetts, August 2, 2002$60,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Georgia, August 2, 2002$77,000 · 1 in hail · 7 events
- Damaging Wind in Alabama, August 2, 2002$50,000 · 55 kt wind · 1 event
- Lightning Strike in New York, August 2, 2002$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312908, 5312909, 5312910, 5312911, 5312912, 5312913, 5312914, 5312915, 5312916, 5312917, 5313004, 5313005, 5313006, 5313007, 5313008, 5313009.